Epoetin-β induced pure red cell aplasia: An unintended consequence

Muhammad Masoom Javaid, Priyanka Khatri, Srinivas Subramanian

Research output: Contribution to journalArticleOtherpeer-review

Abstract

Pure red cell aplasia is a rare condition associated with the use of recombinant human erythropoietin preparations. It has predominantly been associated with the subcutaneous use of a particular epoetin-α product, Eprex, and is rarely associated with intravenous use or with other commercially available products. Only a few cases of pure red cell aplasia secondary to epoetin-β have been reported. On account of its rarity, the condition can often be missed on initial presentation, leading to unnecessary investigations and delayed diagnosis. A high index of suspicion is required for timely diagnosis and proper management. We present a case of severe anaemia secondary to the subcutaneous use of epoetin-β (Recormon) and briefly discuss the pathogenesis, diagnosis and management.

Original languageEnglish
Pages (from-to)168-169
Number of pages2
JournalPostgraduate Medical Journal
Volume93
Issue number1097
DOIs
Publication statusPublished - Mar 2017
Externally publishedYes

Cite this